Alert archive / New York / Snow Squall Warnings in 2025
Snow Squall Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this snow squall warning at Jan 29, 2025, 11:15 AM EST for 6 counties in New York; Bradford County, Susquehanna County, Wayne County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 29, 2025, 11:15 AM EST (16:15 UTC)
- Expired
- Jan 29, 2025, 12:00 PM EST
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 39 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WWUS51 KBGM 291615
SQWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Binghamton NY
1115 AM EST Wed Jan 29 2025
NYC007-015-017-025-077-107-PAC015-115-127-291700-
/O.NEW.KBGM.SQ.W.0021.250129T1615Z-250129T1700Z/
Otsego NY-Broome NY-Delaware NY-Chemung NY-Tioga NY-Chenango NY-
Susquehanna PA-Wayne PA-Bradford PA-
1115 AM EST Wed Jan 29 2025
The National Weather Service in Binghamton has issued a
* Snow Squall Warning for...
Otsego County in central New York...
Broome County in central New York...
Delaware County in central New York...
Southeastern Chemung County in central New York...
Southern Tioga County in central New York...
Southern Chenango County in central New York...
Susquehanna County in northeastern Pennsylvania...
Northwestern Wayne County in northeastern Pennsylvania...
Bradford County in northeastern Pennsylvania...
* Until noon EST.
* At 1115 AM EST, a dangerous snow squall was located along a line
extending from near Cherry Valley to Morris to near Greene to Owego
to Chemung to near Sylvania, moving southeast at 25 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 50 mph could
knock down tree limbs and blow around unsecured objects.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Oneonta, Endicott, Barton,
Kirkwood, Sayre, and Conklin.
This includes the following highway exits...
New York Interstate 81 between 1 and 7.
Interstate 86/Route 17 between 59 and 89.
Interstate 88 between 1 and 19.
Pennsylvania Interstate 81 between 211 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4193 7525 4170 7549 4164 7592 4165 7617
4160 7621 4156 7647 4160 7685 4193 7692
4285 7471 4283 7465 4263 7463 4252 7471
4237 7449
TIME...MOT...LOC 1615Z 329DEG 23KT 4279 7469 4256 7525 4233 7582 4213
7624 4201 7658 4188 7690
SNOW SQUALL...OBSERVED
$$
MJMWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 29, 6:38 AM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 29, 6:38 AM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
638 AM EST Wed Jan 29 2025
.SYNOPSIS...
Scattered snow showers and squalls are expected later this
morning into the afternoon, before lake effect snow showers
occurs later this afternoon through tonight. High pressure will
bring a brief quiet period of weather on Thursday, before the
next system may bring a wintry mix of precipitation late
Thursday night through Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
450 AM Update:
The clipper system that has been bringing snow to parts of the
region overnight will move east of the area today. The
associated warm front has allowed temperatures early this
morning to rise into the mid 20s to mid 30s for most of the
area, but temperatures in the teens remain just north of the
front across Oneida County. It is across this area that the
steadiest snow remains, with much lighter snow south of the NY
Thruway corridor and little to no snow across the Twin Tiers.
The cold front associated with the departing clipper system will
set the stage for additional scattered snow showers and snow
squalls later this morning and into the afternoon. This will be
occurring during a much more favorable time of the day for snow
squalls compared to what occurred Monday night/Tuesday morning,
as there will be more instability to work with (approaching 100
J/kg of MUCAPE). These snow squalls will be more widespread and
stronger across Central NY with more lake moisture to work with,
but some may extend into Northeast PA as well.
In addition, winds will be gusty today just ahead of and
immediately behind the cold front as a strong low level jet
remains over the region. These gusty winds will likely be
strongest (gusts up to 50 mph possible at times) across the
Mohawk Valley, parts of the Catskills, as well as parts of the
Poconos. Therefore, Wind Advisories have been issued for those
areas (10AM-9PM). Winds will also be gusty (wind gusts up to
40-45 mph) across the Finger Lakes Region and Twin Tiers, but
will probably fall a bit under Wind Advisory criteria. If wind
observations indicate overperforming, it is possible that the
Wind Advisory may need to be expanded to include those areas as
well.
By this evening, while any remaining snow squalls will be
gradually ending, a northwest flow will bring additional lake
effect snow showers for parts of Central NY. Elsewhere, partial
clearing is expected. Lows are expected to be in the teens for
most of the area tonight, with single digits across Oneida
County and the Catskills.
A brief quiet period of weather is expected Thursday as surface
high pressure and weak upper level ridging will be in place. A
clipper passing well to the north across Canada may bring a few
flurries across far northern Oneida County, but otherwise it
will be a precipitation-free day with partly to mostly sunny
skies. Highs are expected to be in the mid 20s to mid 30s.
All winter weather headlines remain as is for now (Winter Storm
Warning for Oneida County, with Winter Weather Advisories for
Seneca, Cayuga, Onondaga, Madison, Chenango, Otsego, and
Delaware counties).
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
345 AM Update...
Thursday night will start out dry but that changes as the next
system begins to move into the region. A low will be over the
central Mississippi River Valley late Thursday night into early
Friday morning. Precipitation will extend all the way to the East
Coast. A warm nose of above freezing temperatures is modeled between
950 and 850 mb with temperatures falling below freezing at the
surface. Most lower elevation areas will be at or above freezing as
the precipitation moves in, but even some locations may still
observe freezing rain due to colder ground. The higher elevations,
from NEPA and Catskills up through the S. Tier, will have better
chances for freezing rain to start. Temperatures will slowly warm up
through the morning hours as precipitation spreads northward. By the
mid morning hours, freezing rain will become just rain. With models
still favoring a later arrival with this system, there will be less
time for freezing rain, so expected ice amounts are less than 0.1".
Precipitation will continue all day Friday as mainly rain, though
some snow may mix in at the higher elevations during the evening
hours. Models have a dry slot nudging into the region late Friday
evening, though location varies. Still, some may dry out earlier
than others as this system shifts east. Overnight any remaining
precipitation will transition to snow and a rain/snow mix. Once the
system exits the region late Friday night, lake effect develops over
the Finger Lakes region thanks to cold, northwesterly flow over Lake
Ontario. Combining snow from the departing system and lake effect,
accumulations Friday night will be an inch or less across Central NY
and the Twin Tiers.
For this week late system, there is still some differences with
timing and temperature profiles between model guidance, so there was
no preference given to any one model and NBM was favored. With
the lake effect set up, the CMC and NAM were favored for PoPs.
Temperatures will fall into the teens and 20s Thursday night, though
those lows will be observed fairly early as temperatures will then
gradually warm early Friday morning. With southwest flow advecting
in warmer air, temperatures will climb into the upper 30s to low
40s. That warmth is short-lived as arctic air returns to the region
with temperatures falling into the teens and low 20s. Single digits
would also be possible in N. Oneida and some higher elevations in
CNY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
345 AM update...
Lake effect snow showers will linger into Saturday morning.
Otherwise, high pressure will be in control for most of the
weekend, bringing a much needed break from a week of active
weather. A couple of clipper systems late Sunday and Monday will
pass through through region. Conditions will be cold enough for
snow with the first clipper system, but milder conditions
return Monday with rain and snow possible. Lake effect snow
showers develop Tuesday morning following the departure of the
second clipper. Otherwise, high pressure will return with quiet
conditions. Temperatures trend warmer through the start of next
week before cooling but remaining seasonable.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A batch of snow will continue to bring IFR-or-worse restrictions
at KRME early this morning. The other Central NY terminals will
mainly see VFR to MVFR restrictions, before scattered snow
showers and squalls will likely bring additional restrictions
later this morning into the afternoon. Included IFR visby
restrictions in TEMPO groups during the timeframe that squalls
are most likely, but this may need amendments as the squalls
develop. KAVP likely remains VFR through the entire period,
although there is a slight chance snow squalls could even reach
there. If this occurs, brief IFR restrictions could be possible.
Southwesterly winds will shift to the west-northwest by this
afternoon. Occasional gusts up to 35-40 kts will be possible.
Outlook...
Thursday...Mainly VFR,
Friday...Chance for mixed precipitation with restrictions
possible.
Saturday...Cold air moves back in with lingering light snow
showers and spotty restrictions.
Sunday...Slightly warmer conditions with a wintry mix possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 10 AM this morning to 9 PM EST this evening
for PAZ040-043-044-047-048-072.
NY...Winter Storm Warning until 1 AM EST Thursday for NYZ009-037.
Winter Weather Advisory until 4 AM EST Thursday for NYZ016>018-
036-044>046-057.
Wind Advisory from 10 AM this morning to 9 PM EST this evening
for NYZ036-037-046-057-062.
&&
SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...BJGHazardous weather outlook, Jan 29, 4:22 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 422 AM EST Wed Jan 29 2025 NYZ009-300930- Northern Oneida- 422 AM EST Wed Jan 29 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ037-300930- Southern Oneida- 422 AM EST Wed Jan 29 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ016>018-044-045-300930- Seneca-Southern Cayuga-Onondaga-Cortland-Chenango- 422 AM EST Wed Jan 29 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ036-046-057-300930- Madison-Otsego-Delaware- 422 AM EST Wed Jan 29 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ062-PAZ040-043-044-047-048-072-300930- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 422 AM EST Wed Jan 29 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Also, some snow squalls are possible today. These snow squalls may quickly cause snow-covered roads and low visibility. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ015-022>025-055-056-PAZ038-039-300930- Yates-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford- Susquehanna- 422 AM EST Wed Jan 29 2025 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Some snow squalls are possible today. These snow squalls may quickly cause snow-covered roads and low visibility. Also gusty winds are expected today into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of wintry precipitation is possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Jan 29, 6:54 AM EST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
654 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow Chittenango 43.05N 75.87W
01/29/2025 M3.8 Inch Madison NY Trained Spotter
1.5 inches overnight.
&&Local storm report, Jan 29, 6:57 AM EST, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
657 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM Snow Knoxboro 42.99N 75.52W
01/29/2025 M2.5 Inch Oneida NY Trained Spotter
Elevation 1096 feet.
&&Local storm report, Jan 29, 7:48 AM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
748 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM Snow Oneida 43.08N 75.66W
01/29/2025 M2.2 Inch Madison NY Trained Spotter
34 degrees at this time.
&&Local storm report, Jan 29, 10:24 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1024 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Marcy 43.17N 75.29W
01/29/2025 M5.5 Inch Oneida NY Trained Spotter
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 3:49 AM EST | Wind Advisory | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more | 17 hr |
| Jan 29, 10:04 AM EST | Snow Squall Warning | BGM | Cayuga, Chemung, Chenango, Cortland, Madison, Onondaga and 5 more | 41 min |
| Jan 29, 10:40 AM EST | Snow Squall Warning | BGM | Broome, Chemung, Chenango, Cortland, Madison, Oneida and 5 more | 50 min |
| Jan 29, 12:00 PM EST | Snow Squall Warning | BGM | Broome, Delaware, Sullivan | 45 min |
| Jan 29, 12:49 PM EST | Snow Squall Warning | BGM | Sullivan | 41 min |
| Jan 29, 1:51 PM EST | Special Weather Statement | BGM | Chenango, Delaware, Otsego | 54 min |
| Jan 29, 3:41 PM EST | Special Weather Statement | BGM | Broome, Tioga | 64 min |
| Jan 29, 5:04 PM EST | Snow Squall Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 56 min |
| Jan 29, 5:59 PM EST | Snow Squall Warning | BGM | Broome, Delaware | 46 min |
| Jan 29, 6:14 PM EST | Snow Squall Warning | BGM | Broome, Tioga | 46 min |
| Jan 29, 6:38 PM EST | Special Weather Statement | BGM | Sullivan | 52 min |
| Jan 29, 12:05 PM EST | Special Weather Statement | BGM | Wyoming | 40 min |
Nearby
Snow Squall Warnings in New York, 2025Snow Squall Warnings in Pennsylvania, 2025Every snow squall warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.